Mississippi, 2010Damaging Winds in Mississippi, September 20, 2010
September 20, 2010 · NWS JAN · 3 events in 2 counties and zones
Showers and thunderstorms developed during the afternoon and evening hours across portions of central and southern Mississippi. Some of the storms produced strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed during the afternoon and evening hours across portions of central and southern Mississippi. Some of the storms produced strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 20, 2:05 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 20, 2:05 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT MON SEP 20 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
THE PRIMARY WEATHER CONCERNS WILL BE THE UNSEASONABLY WARM SEPTEMBER
DAYTIME TEMPS FOR THE PERIOD WITH MILD NIGHTS. ALSO FOLLOWED BY SOME
ISOLATED SHOWERS IN THE SOUTH FOR WEDNESDAY.
WARM MOSTLY DRY CONDITIONS FOR THIS AFTERNOON AS HAS BEEN THE CASE
OVER THE PAST FEW DAYS. LATEST SATELLITE IMAGERY SHOWS A OLD PERSISTENT
590 DKM RIDGE OVER THE REGION...WHICH HAS BEEN PROVIDING WARM DAYS
AND MILD NIGHTS. HOWEVER AN MID TO UPPER DISTURBANCE UNDER THE RIDGE
HAD SET OFF SOME ISOLATED SHOWERS WITH A FEW RUMBLES OF THUNDER OVER
THE CENTRAL AND SOUTHERN PORTION OF THE ARKLAMISS REGION. ON THE
SURFACE A WEAK TROUGH WAS NOTED NORTH OF INTERSTATE 20...WHICH HAD
SOME 50S DEWPOINTS IN THE NORTHWEST DELTA REGION. THE SHOWERS WERE
OCCURRING OVER AN AREA OF WEAK STREAMLINE CONVERGENCE AND ON THE
EDGE OF THE THETAE RIDGE AXIS. PRECIPITABLE WATER HAD BEEN RUNNING
AROUND 1.6 INCHES IN THE SOUTH HALF.
LOOKING AT THE SHORT TERM. FOR TONIGHT WRF AND RUC SHOWS THAT THE
ISOLATED SHOWERS IN THE SOUTH HALF SHOULD BE SHORT LIVE AS THEY END BY
AROUND SUNSET EARLY THIS EVENING. EXPECT MORE PATCHY HIGH CLOUDS TO
CROSS THE REGION OVERNIGHT. THE SREF DOES NOT SHOW MUCH IN THE WAY
OF PATCHY FOG COVERAGE FOR LATE TONIGHT INTO EARLY TUESDAY. SO WILL
KEEP THE MENTION OF PATCHY FOG OUT OF THE GRIDS. WENT CLOSE TO MAV
GUIDANCE WITH LOWS FROM THE MIDDLE 60S TO AROUND 70.
FOR TUESDAY AND TUESDAY NIGHT...THE MEAN RIDGE CENTER WILL BEGIN TO
MOVE EAST OF THE REGION FOR TUESDAY. THIS WILL HELP TO PROVIDE BETTER
INFLOW COMING FROM THE GULF. IT WILL NOT HAVE MUCH AFFECT ON PRECIP
WATER FOR THIS PERIOD. SO EXPECT MORE MOSTLY DRY CONDITIONS FOR TUESDAY.
925 TEMPS WILL RANGE FROM 23C SOUTH TO 27C NORTH...WHICH WILL EQUATE
TO HIGHS IN THE LOWER TO MIDDLE 90S UNDER MOSTLY SUNNY SKIES. WENT
CLOSE TO MAV GUIDANCE. EXPECT THE WARMER TEMPS IN THE NORTH. FOR
TUESDAY NIGHT IT WILL BE ANOTHER MILD HUMID NIGHT WITH LOWS FROM THE
MID 60S TO AROUND 70 UNDER MOSTLY CLEAR SKIES. ALSO WENT CLOSE TO A
COMBO OF MAV AND GMOS GUIDANCE.
FOR WEDNESDAY AND WEDNESDAY NIGHT...SOUTHERLY RETURN FLOW WILL GRADUALLY
BECOME BETTER ORGANIZED. PWATS ACROSS THE SOUTH WILL BE AROUND 1.6
INCHES. SHORT TERM MODELS SHOWS SOME ISOLATED SHOWERS ACROSS THE SOUTH
FOR WEDNESDAY. PUT IN LOW 10-13 POPS ACROSS THE SOUTH. DO NOT EXPECT
THE SHOWERS TO LINGER BEYOND 00Z WEDNESDAY EVENING. WITH THE GULF
INFLOW 925 MB TEMPS WILL BE FROM 23 TO 26C...A SLIGHT COOL DOWN.
THIS WILL EQUATE TO HIGHS MAINLY IN THE LOWER 90S WITH SOME MIDDLE
90S IN THE DELTA REGION. WENT CLOSE TO GMOS GUIDANCE. FOR WEDNESDAY
NIGHT LOWS WILL BE FROM THE MIDDLE 60S TO AROUND 70 ONCE AGAIN...WHICH
IS CLOSE TO MAV GUIDANCE. OF ONE MORE NOTE WENT WITH GMOS ON MORNING HOURLY
TEMPS AS OUR DIURNAL TEMP CURVE DOES NOT CATCH THE RAPID RISE OF TEMPS
IN THE MORNING./17/
/PREVIOUS LONG TERM...405 AM CDT THURSDAY THROUGH NEXT SUNDAY...
THE SUBTROPICAL RIDGE WILL REMAIN IN CONTROL OF THE WEATHER OVER THE
ARKLAMISS THROUGH LATE WEEK ACCORDING TO GLOBAL MODEL
GUIDANCE...THUS KEEPING THE HOT AND MOSTLY DRY CONDITIONS AROUND FOR
AT LEAST A FEW MORE DAYS...BUT A PATTERN CHANGE IS FORECAST BY NEXT
WEEKEND TO MORE OF A POSITIVE PNA TYPE WITH A WESTERN CONUS RIDGE
AND EASTERN CONUS TROUGH.
IT APPEARS THAT IN THE THU-FRI TIME FRAME...THE BEST CHANCE FOR
PRECIP WILL BE ALONG AND WEST OF THE MS RIVER WHERE SOUTHERLY FLOW
WILL MAINTAIN PRECIPITABLE WATER NEAR OR IN EXCESS OF 1.5 INCHES.
DIURNAL SHOWER AND THUNDERSTORM ACTIVITY SHOULD FIZZLE OUT BY LATE
IN THE EVENING.
PORTIONS OF THE ARKLAMISS SHOULD SEE AN INCREASE IN SHOWER/TSTM
CHANCES LATE FRIDAY NIGHT INTO SATURDAY AS HEIGHTS FALL ALLOWING A
COLD FRONT TO MOVE SOUTH ACROSS THE FORECAST AREA. THERMODYNAMIC
CHARACTERISTICS OF THE AIRMASS AHEAD OF THE FRONT WILL NOT BE
IMPRESSIVE WITH MIXED LAYER CAPE < 1000 J/KG...BUT THERE SHOULD BE
PLENTY OF LOW-LEVEL MOISTURE CONVERGENCE TO AID IN THE DEVELOPMENT
OF SCATTERED CONVECTIVE PRECIPITATION RIGHT ALONG THE FRONT.
DRY NORTHERLY FLOW BEHIND THE FRONT SHOULD BRING SLIGHTLY COOLER
TEMPERATURES FOR NEXT WEEKEND AND EVENTUALLY INTO EARLY NEXT WEEK. A
FEW MOS MEMBERS IN THE GEFS INDICATE LOWS GETTING DOWN INTO THE MID
TO UPPER 50S NEXT SUNDAY MORNING WITH HIGHS NOT GETTING OUT OF THE
MID TO UPPER 80S...ESPECIALLY BEYOND SUNDAY. /EC/
&&
.AVIATION...LOOK FOR SOME ISO AFTERNOON CONVECTION ACROSS THE S/SW
PORTION OF THE CWA...BUT THIS IS NOT EXPECTED TO BE NEAR ANY TAF
SITES. AS A RESULT...VFR CONDITIONS WILL PREVAIL WITH SOME CU BASED
AT 7-9 KFT. FOR TONIGHT...A BIT HIGHER SFC MOISTURE WILL PUSH
NORTHWARD AND COVER A GREATER PORTION OF THE CWA. AS A RESULT...ALL
SITES ARE EXPECTED TO HAVE SOME PERIOD OF MVFR VIS CONDITIONS
BETWEEN 10-13Z. VFR CONDITIONS ARE EXPECTED BEYOND 13Z. /CME/
&&
.FIREWEATHER...DUE TO THE RECENT DRY CONDITIONS AND LOW RELATIVE
HUMIDITIES IN THE AFTERNOON IN THE LOW TO MID 20S. FIRE WEATHER
CONDITIONS WILL BECOME AN ISSUE IF WE DO NOT GET ANY SIGNIFICANT
RAINS IN THE COMING WEEKS. KEETCH BYRAM INDEXS WERE RUNNING FROM 500
TO NEAR OR EXCEEDING 700 IN SOME LOCATIONS. THESE CONDITIONS WILL BE
MONITORED IN THE COMING WEEKS...ESPECIALLY FOR BREEZY DRY
CONDITIONS.
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 69 95 67 93 / 4 4 3 6
MERIDIAN 67 96 65 92 / 4 3 4 6
VICKSBURG 67 94 68 94 / 3 4 4 6
HATTIESBURG 71 96 69 91 / 7 4 8 13
NATCHEZ 69 92 70 90 / 10 5 10 13
GREENVILLE 69 96 69 94 / 0 4 0 6
GREENWOOD 68 97 68 93 / 0 4 0 6
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
17/CME/EC
Hazardous weather outlook, Sep 20, 12:50 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CDT MON SEP 20 2010
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
150 PM CDT MON SEP 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
CME
In the hours before
Special weather statement, Sep 20, 2:04 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT MON SEP 20 2010
MSZ061-202035-
FRANKLIN MS-
304 PM CDT MON SEP 20 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER LITTLE SPRINGS AT 304 PM CDT...MOVING WEST AT 5 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN EASTERN FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
BK
Special weather statement, Sep 20, 2:40 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT MON SEP 20 2010
MSZ061-202110-
FRANKLIN MS-
340 PM CDT MON SEP 20 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES SOUTH OF BUDE AT 341 PM CDT...MOVING WEST AT 15 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
BK
Special weather statement, Sep 20, 2:53 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT MON SEP 20 2010
MSZ053-054-059-202125-
JEFFERSON MS-CLAIBORNE MS-COPIAH MS-
353 PM CDT MON SEP 20 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER BARLOW AT 353 PM CDT...MOVING WEST AT 10 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHWESTERN COPIAH...SOUTHEASTERN CLAIBORNE AND EAST
CENTRAL JEFFERSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
BK
Special weather statement, Sep 20, 3:19 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CDT MON SEP 20 2010
MSZ060-061-202150-
FRANKLIN MS-ADAMS MS-
419 PM CDT MON SEP 20 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED OVER GARDEN CITY AT 419 PM CDT...MOVING
NORTHWEST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL ADAMS AND SOUTHWESTERN FRANKLIN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
COHEN
Special weather statement, Sep 20, 3:29 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT MON SEP 20 2010
MSZ053-202200-
CLAIBORNE MS-
429 PM CDT MON SEP 20 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER PATTISON AT 429 PM CDT...MOVING NORTHWEST AT 10 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN CENTRAL CLAIBORNE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
BK
Thunderstorm Wind, Adams
- When
- September 20, 3:40 PM CST
- Where
- Adams County, 0.83 mi N of Sibley
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 31.392, -91.403
A tree was blown down across Hutchins Landing and Carmel Church Roads.
Thunderstorm Wind, Adams
- When
- September 20, 3:40 PM CST
- Where
- Adams County, 2.34 mi SE of Natchez
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.546, -91.373
Four consecutive power poles were snapped and several trees were blown down on Oakhurst Drive. Two homes were damaged, 1 on Laurel Avenue and 1 on Peachtree Road.
Thunderstorm Wind, Lamar
- When
- September 20, 5:50 PM CST
- Where
- Lamar County, 0.91 mi SE of Purvis
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.140, -89.410
A tree was down on a power line along Duke Avenue in Purvis.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 20, 20101 death · 1 event
- Hail and Damaging Wind in Colorado, September 20, 2010$20,000 · 65 kt wind · 4 events
- Heat in Alabama, September 20 to 21, 20102 events
- Lightning Strike in Iowa, September 20, 2010$10,000 · 1 event
- Wildfire in Texas, September 20, 20101 event
- Damaging Wind in Colorado, September 20, 201056 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258819, 258822, 258829.